Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Why do I get nausea and diarrhea when I wear spandex?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
My daughter gets nausea and diarrhea when she wears spandex or wears tight pants. She will throw up sometimes also. She is only 17 and is extremely fit and is 5'4" and 113 lbs. She wears spandex under her soccer shorts and it bothers her almost every time she has a long soccer match. It also can occur if she is wearing a tight pair of jeans.
Posted Wed, 11 Apr 2012 in Digestion and Bowels
Answered by Dr. Jasvinder Singh 42 minutes later

Thanks for posting your query.

One medical condition which causes symptoms of nausea, vomiting and diarrhea after wearing spandex and tight clothes is of Hiatal hernia.

In this there is a weakness in the diaphragm which causes part of the stomach to pass through the diaphragm into the chest. This is common in females and can occur in weak abdominal muscles and occurs during bending, straining, coughing, extreme physical exertion, or wearing tight clothing that can cause the stomach and esophagus to push into the chest.

To confirm the diagnosis your daughter needs to get an upper gastrointestinal endoscopy and high resolution manometry. It should go away with the right treatment which is by medicines or surgical approach (Nissan fundoplication) and the following lifestyle measures:

1)     Try raising the head of her bed about four inches with blocks. She should also avoid wearing tight pants.
2)     It also might help to avoid eating or drinking for two hours before she lies down or goes for her soccer match.
3)     To help control the stomach acid, one should not drink alcohol or drinks with caffeine in them, or eat chocolate or spicy or greasy foods.
4)     Also she can take some antacid but if the symptoms are severe, then she may need drugs like proton pump inhibitors like omeprazole after consulting your doctor.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor